Colorado, 2022

High Wind in Colorado, May 12, 2022

May 12, 2022 · NWS BOU · 2 events in 2 counties and zones

Strong subsidence behind a cold front resulted in the strong frontal winds early in the afternoon in Sedgwick and Phillips counties. A peak wind gust of 68 mph was measured near Julesburg, with a gust to 65 mph, 8 miles south of Holyoke.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong subsidence behind a cold front resulted in the strong frontal winds early in the afternoon in Sedgwick and Phillips counties. A peak wind gust of 68 mph was measured near Julesburg, with a gust to 65 mph, 8 miles south of Holyoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 12, 8:30 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, May 12, 8:30 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
930 AM MDT Thu May 12 2022

.UPDATE...
Issued at 913 AM MDT Thu May 12 2022

It's still coming. Low clouds and light easterly winds having
lingered over the northern half of the Denver area this morning,
but much drier to the south. Centennial Airport's dewpoint dropped
from 46F to 16F in 20 minutes. Sadly, the much drier humidity will
spread north and east across the rest of the urban corridor and
northeast plains the rest of this morning and afternoon. Main
adjustments involved timing in the very short term, the next 1-2
hrs. Although SPC keeps the thunderstorms north and east of CO
this afternoon, will have to watch those areas closely any
development that occurs south of the WY/NE borders. Significant
shear around this morning/early afternoon.  Can't rule it out
completely. Most of this will occur prior to 3 pm, before the
system lifts and exits out of the forecast area. No changes to the
fire weather highlights at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 437 AM MDT Thu May 12 2022

Main messages:
1) Strong downslope winds late morning through this afternoon
2) Widespread critical fire weather conditions

A low pressure system pivots north of our region and the bulk of the
moisture stays mostly in southeastern Wyoming. There is a chance of
weak showers occurring late this morning into early afternoon
near the Wyoming/Colorado border thus this lead to an update in
PoPs. Elsewhere, strong subsidence will assist in widespread
robust westerly winds; this pattern indicates strong downslope
winds across the region, strongest in the foothills. It seems
that some of the models such as HRRR and NAMNEST are underestimating
the timing of strong winds this afternoon. In fact, some wind
speeds have decreased in the last few runs and ending too early.
Forecast confidence is high for a mountain wave event suggested by
the stable near mountain layer in place and perpendicular winds to
the Front Range. BUFKIT GFS soundings momentum transfer shows
30-35kts near the surface at KDEN which is complements the
agreement in ens members as well. These conditions may lead to
additional wind headlines if needed but for now, widespread wind
gusts of 35-50 mph will transpire through this evening.

Additionally, warm and dry conditions will prevail through the
forecast period. The combination of strong winds and low relative
humidity leads to widespread critical fire weather conditions
through late this evening for the entire Front Range. Due to
downslope winds increasing wind speeds, parts of the foothills may
begin earlier outside of the main timeframe of 9AM-9PM. Also
parts of the northeastern plains may become delayed in reach
critical fire weather condition after 9AM because of possible
showers near the WY border and higher dewpoints.

Clear skies are expected tonight as low temperatures will range
from the upper 30s to mid 40s for the plains and urban corridor.
Parts of mountains and valleys will drop to the lower to mid 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 437 AM MDT Thu May 12 2022

...MAINLY DRY WEATHER CONTINUES FOR THE WEEK AHEAD...BUT FIRE
WEATHER CONDITIONS SHOULD ABATE...

Friday will feature dry and moderate westerly flow aloft, and
slight warm advection. That along with lee troughing and efficient
downslope warming will support temperatures a few degrees from
readings we see today. It will be a little breezy for the
afternoon hours with sufficient mixing - see fire weather
concerns in the Fire Weather Discussion.

For Saturday, we don't see much changing from Friday's weather.
There is just a slight tilt to west/northwest flow aloft as a
short wave races across the far northern U.S.  At the same time,
a ridge is building over the southern Rockies. The net result will
be little change to a dry, mild, and breezy forecast, although
high temperatures will likely warm a few more degrees toward 80F
across the plains.

The northern U.S. short wave will push a weak backdoor cold front
across the plains Saturday night, although once again very little
changes in the sensible weather with another day of above normal
temperatures for Sunday. There is a trend to upper level ridging
for Sunday and Monday, and eventually this brings further warming
(highs in the mid 80s across the plains) for early next week. At
the same time, winds should be weaker, and low/mid level moisture
may finally start to increase a little bit lending at least a
small chance of showers and thunderstorms, starting Monday or
Tuesday.

Looking beyond, there's potential for a deeper and colder trough
toward the weekend of May 21-22. We're getting desperate looking for
some precipitation, but at least there's something to keep our
eyes on outside of fire weather. Fingers crossed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 913 AM MDT Thu May 12 2022

Until 16z, light NNE winds and haze may linger over the northern
half of the metro area this morning, impacting KDEN and KBJC, but
still expect a significant transition to a dry and gusty west
winds thereafter.

After 16z, strong, gusty westerly winds will develop, possibly
exceeding crosswind thresholds for north-south runway operated at
KDEN. Strong downsloping sustained west winds will likely reach
20-25kts producing gusts up to 35-40kts through 01z, then
gradually decrease through 03z this evening. After 03Z, winds will
gradually transition to a southerly drainage component overnight.

&&

.FIRE WEATHER...
Issued at 437 AM MDT Thu May 12 2022

Critical fire weather conditions will occur across the entire
Front Range including South Park this morning through late
afternoon due to strong westerly 20-30 mph winds with gusts of
35-50 mph. Humidity will be as low as 6-10 percent with these
driest conditions Denver southward.

Dry, warm, and breezy conditions can be expected Friday. For the
most part, winds Friday afternoon will be marginal to support fire
weather highlights especially compared to today and previous days
this spring. Where winds will firmly meet criteria near the
Wyoming border, humidity will be more on the marginal side and
spring green-up has been better. Similar weather conditions will
occur again on Saturday.

Winds are expected to decrease Sunday into early next week with
upper level ridging and weakening pressure gradients. In addition,
low/mid level moisture should finally start to increase a little.
The combination of these two factors should make overall fire
weather conditions improved.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214>216-
238>251.

&&

UPDATE...Cooper
SHORT TERM...AD
LONG TERM...Barjenbruch
AVIATION...AD/Cooper
FIRE WEATHER...AD/Barjenbruch
Hazardous weather outlook, May 12, 10:07 AM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu May 12 2022

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu May 12 2022

..Red Flag Warning in effect until 9 pm this evening for South
Park, the Front Range Foothills, Urban Corridor, and Northeast
Plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur today with strong
west winds 20 to 30 mph with gusts up to 50 mph. Above normal
temperatures and very low relative humidities will persist through
early this evening, then gradually improve overnight as the winds
decrease and temperatures cool down.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm, dry and breezy conditions will likely persist through
Saturday with fire weather highlights possible. Mostly dry and
warm conditions are expected to continue into next week with
lighter winds expected. Therefore, the fire danger should be
reduced somewhat. An increase in low level moisture may lead to
one or two strong storms across far Northeastern Colorado on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sedgwick County

When
May 12, 1:03 PM MST
Where
Sedgwick County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
May 12, 1:55 PM MST
Where
Phillips County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029804, 1032504.